Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 1, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 30, 1998, 8:49 PM MDT for Wheatland County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1998, 8:49 PM MDT (02:49 UTC)
- Expired
- Jun 30, 1998, 9:25 PM MDT
- In force
- 36 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Wheatland County, MT
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
807 WFUS1 KBIL 010248 TORBIL MTC107-010325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 849 PM MDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WHEATLAND COUNTY IN CENTRAL MONTANA * UNTIL 925 PM MDT * AT 850 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 12 MILES SOUTH OF HARLOWTON... MOVING SOUTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL AREAS OF SOUTHERN WHEATLAND COUNTY GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DIAZ/RASCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:51 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 30, 7:51 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 850 PM MDT TUE JUN 30 1998 STRONG SLOW MOVING THUNDERSTORMS WEAKENING SLOWLY AS THEY MOVE OFF OF HIGHER TERRAIN IN WESTERN CWA THIS EVENING. WITH LOSS OF HEATING DON'T EXPECT STORMS TO MAKE IT THAT FAR TO THE EAST IN BILLINGS CWA. THIS IS COVERED IN CURRENT PACKAGE AND WORK ZONES CONTAIN NO CHANGES. RASCH BIL BB 058/086 060/081 056 561233 LVM .. 052/083 054/078 ... 561234 HDN .. 052/090 056/083 ... 561233 MLS .. 056/088 060/082 ... 561133 4BQ .. 052/090 056/083 ... 561133 BHK .. 053/084 056/082 ... 561133 SHR BB 050/085 055/078 053 562233
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:26 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 59 min |
| Jun 30, 9:14 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass | 61 min |
| Jul 1, 4:20 PM MDT | Severe Thunderstorm Warning | BYZ | Park, Sweet Grass | 60 min |
| Jul 1, 5:13 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 62 min |
| Jul 1, 5:42 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 63 min |
| Jul 1, 5:52 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 63 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.